Alert archive / Vermont / Special Weather Statements in 2018

Special Weather Statement, NWS Burlington, VT

August 4, 2018Rutland County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 4, 2018, 5:13 PM EDT for Rutland County, Vermont. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 5:13 PM EDT (21:13 UTC)
Expired
Aug 4, 2018, 5:45 PM EDT
In force
32 min
Issued by
NWS Burlington, VT

County Rutland County, VT

The radar

The Albany radar (KENX), 115 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS81 KBTV 042113
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
513 PM EDT SAT AUG 4 2018

VTZ011-042145-
Western Rutland-
513 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RUTLAND COUNTY...

At 513 PM EDT, a strong thunderstorm was located over Granville,
moving southeast at 20 mph.

Locations impacted include...
Danby, Lake St. Catherine, Pawlet, Wells, Tinmouth, Poultney, North
Pawlet, East Wells, Danby Four Corners, West Pawlet, Lake St.
Catherine State Park, West Tinmouth and South Poultney.

Winds in excess of 30 mph and pea size hail are possible with this 
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4331 7326 4350 7325 4351 7324 4335 7299
      4330 7300
TIME...MOT...LOC 2113Z 317DEG 19KT 4339 7327 

$$

Lahiff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:21 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 4, 4:21 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
421 PM EDT Sat Aug 4 2018

.SYNOPSIS...
Showers with embedded thunderstorms will continue to move across
Vermont and New York through the remainder of this afternoon into
this evening. A few storms may be strong with the primary threat
heavy rain, gusty winds and frequent lightning. Overnight, expect
patchy fog to develop, especially in sheltered valley locations.
Sunday will begin a stretch of hot and humid conditions with
temperatures expected to climb into the upper 80s to low 90s.
Relief will come on Wednesday as unsettled conditions through
the rest of the week are expected to lower temperatures to more
seasonable normals in the low to mid 80s.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 420 PM EDT Saturday...Showers and embedded thunderstorms
have developed along an outflow boundary associated with
convection that initiated over southern Quebec late this
morning. These storms are expected to continue to advance south
and east along the propagating outflow where conditions are
favorable for continued development with CAPE values between
1500-2000 J/kg. An isolated storm along this boundary may become
severe early this evening but as daytime heating wanes expect
storms to die in intensity and coverage. A few more isolated
storms/showers may be possible over St. Lawrence County before
midnight tonight as high res guidance is suggesting that a few
storms currently located over eastern Ontario will make it
across the border. Otherwise, clearing skies and light winds
will allow for the development of patchy fog overnight as
almost all locations across the area have received rainfall in
the last 24 hours.

As ridge builds in overnight, Sunday looks to begin the stretch
of 90 degree plus temperatures for valley locations across VT
and northern NY with 925 mb temperatures between 23-25 C.
Dewpoint temperatures will be in the upper 60s, however apparent
temperatures will be borderline for heat advisory criteria
tomorrow so have opted not to issue heat advisory at this
time...midnight crew will need to reassess.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 420 PM EDT Saturday...With strong westerly flow aloft,
Monday continues the heat and humidity from Sunday, with high
temperatures climbing a few degrees warmer than Sunday with 925
mb temperatures around 26 C. Current forecast for BTV is 94, but
most valley locations will see temps in the low to mid 90s.
Expect high terrain locations to approach 80 degrees as well.
Dewpoints on Monday will also rise a few degrees to near 70,
thus the need for a heat advisory will be more likely. Current
heat indices for the Champlain valley will top out in the upper
90s. A weak shortwave moving east out of Ontario will brush the
international border late Monday into Tuesday. At this time SPC
has us in a marginal risk, mainly for gusty winds.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 420 PM EDT Saturday...Tuesday begins with a shortwave
ridge starting to exit the region. With increasing dewpoints
ahead of an approaching trough, another unseasonably warm, muggy
day will take place. This looks mostly limited to Vermont, as
clouds and increasing rain chances will keep northern New York
cooler, but heat indices will be near 95 for several hours again
across the Champlain Valley. A trough begins to push east
Wednesday, which will end the potential heat wave, but maintain
above average temperatures throughout the region for the rest of
the week.

There will be the threat for some showers and storms on Tuesday
with a few strong storms possible. Low-level warm air advection
and positive vorticity advection will provide some forcing for
ascent. The GFS also depicts diffluent upper level flow,
although the ECMWF has the more favorable jet dynamics
positioned further north. Nevertheless, there will be some
decent 30-35kt 0-6km shear with 1000-1500 J/kg of CAPE with
forecast soundings showing an inverted-V and approaching 1000
J/kg of downdraft CAPE. Forecast profiles depict tall-skinny
CAPE though, so gusty winds will be the main concern.
Furthermore, timing will be key. If the trough pushes across
overnight into Wednesday morning as the ECMWF depicts, then the
better dynamics and instability will be separated from each
other. So, there is still some uncertainty on this.

Beyond Wednesday, forecast models diverge on how quickly to push
the trough east of the North Country, but think that the ECMWF
is allowing it to linger too long. There could still be some
activity towards the start of the day on Wednesday as the base
of the trough shifts east, but will generally trend towards
lower rain chances in the afternoon. A narrow ridge sets up for
Thursday with relatively drier air in place throughout the day
before another system approaches next Friday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 12Z Sunday...Expect periods of VFR, MVFR, and IFR across
the North Country this morning. MPV and RUT will continue to see
light to moderate rainfall through the afternoon. MVFR BR has
formed as the clouds have cleared across northern New York and
the fog at SLK is locked in as dense fog with VLIFR conditions.
Expect with daybreak that should clear up by 14z at the latest
and then VFR is expected through around 06z this evening when
IFR fog is expected again at SLK/MPV with potential fog at
RUT/BTV/MSS as well.

Outlook...

Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Tuesday: VFR. Chance SHRA, Chance TSRA.
Tuesday Night: VFR. Chance SHRA, Chance TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...LaRocca
NEAR TERM...LaRocca
SHORT TERM...LaRocca
LONG TERM...Haynes
AVIATION...Clay
Hazardous weather outlook, Aug 4, 10:04 AM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1004 AM EDT Sat Aug 4 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-051415-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
1004 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 2:00 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
200 PM EDT SAT AUG 4 2018

NYZ028-035-VTZ005-041900-
Eastern Clinton-Eastern Essex-Western Chittenden-
200 PM EDT SAT AUG 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ESSEX AND
WEST CENTRAL CHITTENDEN COUNTIES...

At 159 PM EDT, strong thunderstorms were clustered over Port Kent,
moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
South Burlington, Burlington, Essex, Willsboro, Port Kent,
Keeseville, Shelburne, Charlotte, St. George, Williston, Colchester,
Mcneil Cove, Sloop Island, Shelburne Falls, Wings Point, Meach
Island, Hatch Point, Willsboro Point, Orchard Point and Queneska
Island.

Torrential rainfall and frequent cloud to ground lightning are
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Lightning can strike 10
miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4460 7338 4459 7338 4456 7336 4457 7333
      4440 7310 4420 7342 4432 7354 4451 7356
      4461 7339
TIME...MOT...LOC 1759Z 325DEG 11KT 4451 7344

Lahiff
Special weather statement, Aug 4, 2:58 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
258 PM EDT SAT AUG 4 2018

NYZ035-VTZ009-018-041930-
Eastern Essex-Western Addison-Eastern Addison-
258 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADDISON COUNTY...

At 258 PM EDT, a strong thunderstorm was located over Panton, moving
southeast at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Middlebury, Vergennes, Westport, Cornwall, Weybridge, Waltham, New
Haven, Panton, Addison, Shoreham, D A R State Park, Bridport,
Ferrisburgh, Port Henry, Bristol, Ripton, Fort Cassin Point, Owls
Head Bay, North West Bay and Mud Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4386 7330 4411 7351 4415 7352 4426 7335
      4404 7301
TIME...MOT...LOC 1858Z 319DEG 18KT 4415 7338

Lahiff
Special weather statement, Aug 4, 3:16 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
316 PM EDT SAT AUG 4 2018

NYZ034-035-VTZ009-042015-
Western Essex-Eastern Essex-Western Addison-
316 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 316 PM EDT, a strong thunderstorm was located near Crown Point
Center, moving southeast at 10 mph.

Locations impacted include...
Crown Point, Crown Point Center, Orwell, Shoreham, Benson Bay, Coates
Point, Black Point, Grass Island, Beadles Cove, Larrabees Point,
Lapham Bay, East Shoreham, Fivemile Point, Chilson, Spar Mill Bay,
Stony Cove, Paradox, Ironville, Mossy Point and Catfish Bay In
Addison County.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4377 7335 4378 7336 4381 7338 4379 7360
      4388 7370 4401 7354 4384 7321 4383 7322
      4381 7321 4376 7329 4375 7336
TIME...MOT...LOC 1916Z 313DEG 8KT 4390 7355

Lahiff
Special weather statement, Aug 4, 3:35 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
335 PM EDT SAT AUG 4 2018

VTZ009-011-018-019-042030-
Western Rutland-Eastern Rutland-Western Addison-Eastern Addison-
335 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADDISON AND
NORTHWESTERN RUTLAND COUNTIES...

At 334 PM EDT, a strong thunderstorm was located near Addison, moving
south at 20 mph.

Locations impacted include...
Middlebury, Cornwall, Sudbury, Weybridge, Salisbury, Orwell, Benson,
Whiting, Goshen, West Castleton, Addison, Hubbardton, Shoreham, D A R
State Park, Brandon, Leicester, Bridport, Waltham, Fair Haven and
Pittsford.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4363 7329 4387 7338 4388 7337 4390 7339
      4394 7341 4402 7341 4405 7344 4407 7343
      4413 7323 4378 7293
TIME...MOT...LOC 1934Z 338DEG 17KT 4403 7331

Lahiff
Special weather statement, Aug 4, 4:39 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
439 PM EDT SAT AUG 4 2018

NYZ026-087-042145-
Northern St. Lawrence-Southwestern St. Lawrence-
439 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 439 PM EDT, a strong thunderstorm was located near Lisbon, moving
southeast at 20 mph.

Locations impacted include...
Potsdam, Ogdensburg, Canton, Lisbon, Colton, Morley, Norwood, Madrid,
Chipman, Rensselaer Falls, Waddington, Pierrepont, West Parishville,
North Russell, West Stockholm, West Potsdam, Converse, Hannawa Falls
and West Pierrepont.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4471 7480 4458 7488 4447 7507 4469 7551
      4471 7549 4471 7547 4474 7545 4473 7543
      4475 7540 4476 7542 4477 7541 4478 7538
      4476 7538 4478 7537 4483 7529
TIME...MOT...LOC 2039Z 299DEG 19KT 4476 7540

Lahiff
Special weather statement, Aug 4, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
513 PM EDT SAT AUG 4 2018

VTZ011-042145-
Western Rutland-
513 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RUTLAND COUNTY...

At 513 PM EDT, a strong thunderstorm was located over Granville,
moving southeast at 20 mph.

Locations impacted include...
Danby, Lake St. Catherine, Pawlet, Wells, Tinmouth, Poultney, North
Pawlet, East Wells, Danby Four Corners, West Pawlet, Lake St.
Catherine State Park, West Tinmouth and South Poultney.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4331 7326 4350 7325 4351 7324 4335 7299
      4330 7300
TIME...MOT...LOC 2113Z 317DEG 19KT 4339 7327

Lahiff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:19 AM EDTSpecial Weather StatementBTVRutland, Windsor56 min
Aug 4, 2:27 AM EDTSpecial Weather StatementBTVAddison, Caledonia, Orange, Rutland, Washington, Windsor93 min
Aug 4, 4:20 AM EDTSpecial Weather StatementBTVAddison, Orange, Rutland, Washington85 min
Aug 4, 6:24 AM EDTSpecial Weather StatementBTVOrange, Rutland, Windsor66 min
Aug 4, 12:48 PM EDTSpecial Weather StatementBTVGrand Isle57 min
Aug 4, 2:00 PM EDTSpecial Weather StatementBTVChittenden60 min
Aug 4, 2:13 PM EDTSevere Thunderstorm WarningBTVChittenden62 min
Aug 4, 2:58 PM EDTSpecial Weather StatementBTVAddison32 min
Aug 4, 3:16 PM EDTSpecial Weather StatementBTVAddison59 min
Aug 4, 3:35 PM EDTSpecial Weather StatementBTVAddison55 min
Aug 4, 4:11 PM EDTSevere Thunderstorm WarningBTVRutland64 min
Aug 4, 5:54 PM EDTSpecial Weather StatementBTVWindsor66 min
Aug 4, 11:40 AM EDTSpecial Weather StatementBTVClinton65 min
Aug 4, 12:16 PM EDTSpecial Weather StatementBTVClinton59 min
Aug 4, 12:30 PM EDTFlash Flood WarningBTVClinton3 hr
Aug 4, 4:39 PM EDTSpecial Weather StatementBTVSt. Lawrence66 min

Nearby

Special Weather Statements in Vermont, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.